Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Des Moines, IA

September 13, 2000Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2000, 9:58 PM CDT for Hardin County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 13, 2000, 9:58 PM CDT (02:58 UTC)
Expired
Sep 13, 2000, 10:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardin County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 10:25 PM CDTHail 1Radcliffe, IA
Sep 13, 10:29 PM CDTHail 1.75Radcliffe, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS53 KDMX 140258
SVRDSM
IAC083-140345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CDT WED SEP 13 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN CENTRAL IOWA

* UNTIL 1045 PM

* AT 955 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ALDEN...OR ABOUT 31 MILES EAST
  OF FORT DODGE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTHWEST OF ALDEN AROUND 1000 PM
  NEAR BUCKEYE AROUND 1010 PM
  NEAR HUBBARD AROUND 1020 PM
  NEAR NEW PROVIDENCE AROUND 1030 PM
  6 MILES SOUTHWEST OF UNION AROUND 1040 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4256 9351 4222 9347 4222 9302 4255 9304

SMALL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:35 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Sep 13, 2:35 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT WED SEP 13 2000

FORECAST PROBLEMS FOR THIS PACKAGE INCLUDE POPS FOR TONIGHT AND
TEMPERATURES IN OUT PERIODS.  MODELS ALL FORECAST A DEEPENING S/WV
TO MOVE ACROSS THE UPPER MIDWEST TONIGHT AND THEN AMPLIFY INTO A
DEEP UPR LOW WELL TO THE EAST.  UPR DYNAMICS AND ASSOCIATED UVV
STRONGEST ACRS NE IA TONIGHT.  VORT MAX FCST TO PASS JUST TO THE N
OF THE CWA WHICH SHUD PLACE THE MAX AREA OF ST PCPN N OF DMX CWA.
WL THEREFORE FCST MODERATE POPS FOR -RA NRN/NERN CWA.  SFC LOW FCST
TO DEEPEN AND MOVE ACROS SRN IA TONIGHT.  RAPID LOW-LVL MOISTURE
RETURN TDY WITH LOW 60S DEWPOINTS INTO WRN IA AHEAD OF THE SFC
SYSTEM.  BASED ON POSITION OF STRONGEST  PRES FALLS...MESO-ETA LOOKS
REASONABLE REGARDING MOVEMENT OF SFC LOW.  WITH LOW-LVL MOISTURE IN
PLACE...AMS SHOULD BE SOMEWHAT UNSTABLE TONIGHT ACROSS SRN IA.  CNVG
ALONG BOUNDARY AND DYNAMICS SHUD BE ENOUGH TO GENERATE SCT TSTMS NR
SFC BOUNDARY OVERNIGHT AS IT MOVES THRU CWA.  WL ADD POPS SRN IA FOR
THIS.

N/NW FLOW ALFT DURG OUT PDS WL KEEP FCST DRY THROUGHOUT.  COOL DRY
AMS AND POSITION OF SFC HIGH SHUD RESULT IN TEMPS REACHING THE 30S
ACROSS PARTS OF NRN/NERN CWA FRIDAY NIGHT.

MRF FCST REINFORCING SHOT OF COOL AIR LATE SATURDAY AND SUNDAY THEN
WARMER MONDAY AHEAD OF STRONGER LOOKING S/WV DIVING SE.   WL KEEP NO
PCPN IN EXTENDED WITH FAIRLY LARGE DIURNAL TEMP CHANkGES DUE TO DRY
AMS.

.DSM...NONE.

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:07 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas53 min
Sep 13, 8:33 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth27 min
Sep 13, 8:35 PM CDTTornado WarningDMXPalo Alto, Pocahontas25 min
Sep 13, 8:40 PM CDTTornado WarningDMXHumboldt, Kossuth20 min
Sep 13, 8:53 PM CDTSevere Thunderstorm WarningDMXHancock, Wright52 min
Sep 13, 8:58 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth17 min
Sep 13, 9:30 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright45 min
Sep 13, 10:14 PM CDTSevere Thunderstorm WarningDMXHamilton, Story46 min
Sep 13, 10:41 PM CDTSevere Thunderstorm WarningDMXMarshall34 min
Sep 14, 12:27 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac33 min
Sep 14, 2:50 AM CDTSevere Thunderstorm WarningDMXMarion40 min
Sep 14, 3:03 AM CDTSevere Thunderstorm WarningDMXMahaska42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.